White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Incommensurability and the first fundamental welfare theorem

Qizilbash, M. (2005) Incommensurability and the first fundamental welfare theorem. Oxford Economic Papers, 57 (4). pp. 664-673. ISSN 0030-7653

Full text not available from this repository.

Abstract

Some claim that ‘incommensurability’ poses serious problems for the standard account of rationality and for the case for markets in economics. Incommensurability may indeed involve violations of basic axioms, such as completeness, transitivity and continuity. Sen's version of the maximization view of rationality avoids these problems. This view when combined with one axiom—local insatiability—allows us to prove a theorem with the same general thrust as the first fundamental welfare theorem. To this degree, the case for the market is vindicated. This result can be seen as non-welfarist because it involves a notion of ‘resentment’ which may be best understood in terms of opportunity. A ‘standard’ statement of the first welfare theorem can also be proven if we focus on quasi-orderings.

Item Type: Article
Institution: The University of York
Academic Units: The University of York > Economics and Related Studies (York) > School of Politics, Economics and Philosophy (York)
Depositing User: York RAE Import
Date Deposited: 27 Feb 2009 15:16
Last Modified: 27 Feb 2009 15:16
Published Version: http://dx.doi.org/10.1093/oep/gpi030
Status: Published
Publisher: Oxford University Press
Refereed: Yes
Identification Number: 10.1093/oep/gpi030
URI: http://eprints.whiterose.ac.uk/id/eprint/7155

Actions (repository staff only: login required)